Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 146, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 7, 2015, 12:49 PM CDT for Sumter County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2015, 12:49 PM CDT (17:49 UTC)
- Expired
- Aug 7, 2015, 1:26 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 12:49 PM CDT | TSTM WND DMG | 2 Nw Livingston, AL | A FEW TREES WERE BLWON DOWN ALONG HIGHWAY 28 NORTHWEST OF LIVINGSTON. ONE TREE WAS BLOCKING THE ROADWAY. |
| Aug 7, 1:12 PM CDT | TSTM WND DMG | Coatopa, AL | A FEW TREES WERE BLOWN DOWN ALONG HIGHWAY 28 AT COATOPA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 10:22 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
656
WUUS54 KBMX 071749
SVRBMX
ALC119-071845-
/O.NEW.KBMX.SV.W.0146.150807T1749Z-150807T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 PM CDT FRI AUG 7 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 145 PM CDT
* AT 1248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LIVINGSTON...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...YORK...EPES...COATOPA...BLUFFPORT...THE UNIVERSITY OF
WEST ALABAMA...DUG HILL...BOYD...PAYNEVILLE...LILITA...OLD MALLARD
AIRPORT...MCDOWELL...BELLAMY...WHITFIELD AND SUMTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3280 8817 3270 8810 3269 8812 3268 8809
3264 8806 3264 8808 3259 8806 3260 8800
3252 8791 3246 8796 3244 8803 3240 8805
3237 8804 3237 8802 3234 8799 3235 8797
3231 8794 3231 8823 3263 8837
TIME...MOT...LOC 1748Z 316DEG 29KT 3262 8820
HAIL...<.75IN
WIND...60MPH
$$
05/MA3 follow-up statements
759
WWUS54 KBMX 071807
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT FRI AUG 7 2015
ALC119-071845-
/O.CON.KBMX.SV.W.0146.000000T0000Z-150807T1845Z/
SUMTER AL-
107 PM CDT FRI AUG 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN SUMTER COUNTY...
AT 106 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COATOPA...OR 8
MILES SOUTHEAST OF LIVINGSTON...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...YORK...EPES...COATOPA...BLUFFPORT...THE UNIVERSITY OF
WEST ALABAMA...DUG HILL...LILITA...MCDOWELL...BELLAMY...WHITFIELD AND
OLD MALLARD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3264 8806 3264 8808 3259 8806 3260 8800
3252 8791 3246 8796 3244 8803 3240 8805
3237 8804 3237 8802 3234 8799 3235 8797
3231 8794 3231 8823 3253 8833 3272 8811
3270 8810 3269 8812 3268 8809
TIME...MOT...LOC 1806Z 316DEG 29KT 3251 8807
HAIL...<.75IN
WIND...60MPH
$$
05/MA085
WWUS54 KBMX 071816
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT FRI AUG 7 2015
ALC119-071845-
/O.CON.KBMX.SV.W.0146.000000T0000Z-150807T1845Z/
SUMTER AL-
116 PM CDT FRI AUG 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN SUMTER COUNTY...
AT 116 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUG HILL...OR
10 MILES SOUTHWEST OF DEMOPOLIS...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COATOPA...DUG HILL...LILITA...WHITFIELD...MCDOWELL AND BELLAMY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3259 8806 3260 8800 3252 8791 3246 8796
3244 8803 3240 8805 3237 8804 3237 8802
3234 8799 3235 8797 3231 8794 3231 8819
3248 8823
TIME...MOT...LOC 1816Z 316DEG 29KT 3245 8800
HAIL...<.75IN
WIND...60MPH
$$
05/MA955
WWUS54 KBMX 071826
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT FRI AUG 7 2015
ALC119-071836-
/O.CAN.KBMX.SV.W.0146.000000T0000Z-150807T1845Z/
SUMTER AL-
126 PM CDT FRI AUG 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMTER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN ALABAMA.
LAT...LON 3259 8806 3260 8800 3252 8791 3246 8796
3244 8803 3240 8805 3237 8804 3237 8802
3234 8799 3235 8797 3231 8794 3231 8819
3248 8823
TIME...MOT...LOC 1826Z 316DEG 29KT 3241 8796
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:48 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 7, 12:48 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1248 PM CDT FRI AUG 7 2015 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... FOR THE MORNING UPDATE...INTRODUCED A GREATER RISK OF SEVERE THUNDERSTORMS FOR THE SOUTHWEST HALF OF CENTRAL ALABAMA. CURRENTLY...STORM RELATIVE HELICITIES ARE RATHER HIGH IN THE 150-250 RANGE. THIS IS IN THE REALM OF TORNADO GENESIS...BUT ALL MODEL OUTPUT SUGGEST THESE HELICITY VALUES GO DOWN ALL DAY AND WILL NOT BE SUFFICIENT WITHIN A FEW HOURS. THE LATEST VISIBLE SATELLITE IMAGERY HAS A DISTINCT THERMAL BOUNDARY DEVELOPING WITH LOW STATUS FROM HAMILTON TO AUBURN. AREAS SOUTHWEST OF THIS LINE WILL HEAT UP RATHER QUICKLY UNDER MOSTLY SUNNY CONDITIONS. SBCAPE VALUES ARE FORECAST TO JUMP INTO THE 4-5K RANGE BY EARLY THIS AFTERNOON...WHICH MAY BE A BIT HIGH...BUT NONETHELESS WILL BE RATHER HIGH. LIS...SHOWALTER ALSO HINT AT MODERATE INSTABILITY. BULK SHEAR VALUES ARE ALSO A BIT HIGH FOR AUGUST IN THE 35 KT RANGE. THEREFORE...DAMAGING WINDS WILL BE THE MAIN THREAT FOR AREAS NEAR AND SOUTHWEST OF THIS BOUNDARY. THIS AREA IS GENERALLY FROM VERNON TO HOOVER TO AUBURN. AN ORGANIZED AREA OF THUNDERSTORMS WAS LOCATED NEAR MEMPHIS THIS MORNING AND PRODUCING WIND GUSTS GENERALLY JUST BELOW SEVERE CRITERIA...BUT COULD STILL KNOCK TREES DOWN AND CAUSE DAMAGE. AS INSTABILITY INCREASES OVER CENTRAL ALABAMA...THESE STORMS MAY INCREASE IN INTENSITY. ADDITIONALLY...A FEW WAVES ARE RIDING OVER HEAD INTO THE BASE OF THE UPPER TROUGH. THEREFORE...SOME UPWARD MOTION MAY ACTUALLY PRODUCE ADDITIONAL STORM DEVELOPMENT ALONG THIS AXIS NOT ASSOCIATED WITH THE STORMS NORTHEAST. THE MAIN TIMING WILL BE FROM 11 AM THROUGH 7 PM BUT MAY NEED TO BE ADJUSTED AS THE DEVELOMENT IS MONITORED. STAY TUNED. 75 && .AVIATION... 18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ALABAMA THIS AFTERNOON. IT APPEASR THE HIGHEST THREAT AT ANY TERMINAL IS TCL...BUT ADDED VCTS FOR BHM/EET/MGM/TOI AFTER 20Z. A DIFFERENTIAL HEATING BOUNDARY WAS LOCATED NORTHWEST TO SOUTHEAST OVER CENTRAL ALABAMA. AN UPPER DISTURBANCE WILL RIDE NEAR THIS INTERFACE AND CREATED SOME CONVECTION AND CLOUDS. MOST TERMINALS WILL EXPERIENCE SOME VFR CEILINGS...BUT ADDED MVFR TEMPO TO TCL THIS AFTERNOON. CLOUDS AND STORMS DISSIPATE THIS EVENING. SOME MODEL OUTPUT INDICATES ANOTHER UPPER DISTURBANCE MOVING THROUGH. AT THIS TIME...WILL END CONVECTION BUT WILL MONITOR DEVELOPMENT CLOSELY THIS AFTERNOON UPSTREAM. SOME PATCHY FOG MAY DEVELOP AFTER MIDNIGHT BUT WILL ADDRESS IN LATER FORECAST. 75 && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN MAINLY ACROSS THE SOUTHERN COUNTIES OF CENTRAL ALABAMA THIS AFTERNOON. HIGH PRESSURE WILL BUILD BACK INTO THE AREA AS WE MOVE INTO THE WEEKEND...TAKING RAIN CHANCES BACK DOWN TO MORE SEASONABLE LEVELS...AND ALLOWING TEMPERATURES TO CLIMB BACK ABOVE NORMAL. 08 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 92 71 96 74 / 10 10 10 10 10 ANNISTON 70 92 72 94 74 / 10 10 10 10 10 BIRMINGHAM 73 93 74 97 77 / 20 10 10 10 10 TUSCALOOSA 74 96 75 100 76 / 30 20 10 10 10 CALERA 73 93 74 97 76 / 20 10 10 10 10 AUBURN 73 93 75 95 76 / 20 10 10 10 10 MONTGOMERY 75 96 76 99 77 / 30 20 10 10 10 TROY 74 95 75 97 76 / 30 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR AUTAUGA-DALLAS- LOWNDES-MONTGOMERY. &&
Hazardous weather outlook, Aug 7, 8:53 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 853 AM CDT FRI AUG 7 2015 ALZ011>015-017>050-081700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 853 AM CDT FRI AUG 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWESTERN HALF OF CENTRAL ALABAMA. THIS AREA WILL GENERALLY BE ALONG AND SOUTH OF A LINE FROM VERNON TO HOOVER TO AUBURN...FROM 11 AM THROUGH 7 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THE HEAT AND HUMIDITY WILL LEAD TO MAXIMUM HEAT INDICES OF 105 TO 109 DEGREES THIS AFTERNOON ACROSS SOUTHWEST CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE 105 DEGREES SATURDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL ALABAMA...ESPECIALLY THE SOUTH AND WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY.
In the hours before
Special weather statement, Aug 7, 12:32 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI AUG 7 2015
ALZ030-071815-
SUMTER AL-
1232 PM CDT FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
115 PM CDT...
AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EMELLE...OR 11 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 30
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...GAINESVILLE...EPES...EMELLE...BLUFFPORT...THE UNIVERSITY
OF WEST ALABAMA...BOYD...GEIGER AND SUMTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3298 8834 3290 8819 3286 8816 3284 8818
3283 8818 3283 8814 3280 8810 3280 8807
3277 8808 3278 8810 3277 8811 3272 8808
3269 8812 3269 8804 3267 8806 3264 8806
3263 8808 3260 8806 3254 8807 3264 8838
TIME...MOT...LOC 1732Z 291DEG 27KT 3274 8829
05/MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 41 min |
| Aug 6, 7:22 PM CDT | Special Weather Statement | BMX | Autauga, Elmore | 38 min |
| Aug 6, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 64 min |
| Aug 6, 7:49 PM CDT | Special Weather Statement | BMX | Russell | 26 min |
| Aug 6, 8:21 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 54 min |
| Aug 6, 8:23 PM CDT | Areal Flood Advisory | BMX | Elmore, Macon, Montgomery | 2 hr |
| Aug 6, 8:53 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
| Aug 6, 9:04 PM CDT | Special Weather Statement | BMX | Barbour | 56 min |
| Aug 6, 9:28 PM CDT | Special Weather Statement | BMX | Pike | 62 min |
| Aug 6, 10:32 PM CDT | Special Weather Statement | BMX | Pike | 28 min |
| Aug 6, 10:39 PM CDT | Tornado Warning | BMX | Pike | 36 min |
| Aug 7, 1:08 AM CDT | Special Weather Statement | BMX | Chambers, Lee | 52 min |
| Aug 7, 5:52 AM CDT | Heat Advisory | BMX | Autauga, Dallas, Greene, Hale, Lowndes, Marengo and 5 more | 12 hr |
| Aug 7, 12:32 PM CDT | Special Weather Statement | BMX | Sumter | 43 min |
| Aug 7, 1:11 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| Aug 7, 1:42 PM CDT | Special Weather Statement | BMX | Marengo | 48 min |
| Aug 7, 2:24 PM CDT | Special Weather Statement | BMX | Pike | 36 min |
| Aug 7, 2:38 PM CDT | Special Weather Statement | BMX | Russell | 37 min |
| Aug 7, 2:52 PM CDT | Special Weather Statement | BMX | Bullock | 38 min |
| Aug 7, 3:27 PM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Chambers and 28 more | 3 days |
| Aug 7, 3:29 PM CDT | Special Weather Statement | BMX | Barbour | 61 min |
| Aug 7, 3:37 PM CDT | Special Weather Statement | BMX | Autauga | 38 min |
| Aug 7, 3:58 PM CDT | Special Weather Statement | BMX | Autauga | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.